Update on Chris

I called to check on him a couple times through the night and Tina said he was doing fine.  She was checking every hour to make sure he was ok.  He called me early this morning and his voice sounded better and he said he was feeling better…that his face felt better.  I called a few more times during the day and then we drove out to pick him up to go to dinner with us.

He still has some jaw tightness but it’s not as bad as it was and he was able to stick his tongue all the way out.  That’s a huge improvement since yesterday.  Here’s a photo I took on the balcony at RocDay.  In this photo, Chris was actually able to smile a little but I can see the tightness of his lower jaw.

Vanessa, Faith, & Chris

Vanessa, Faith, & Chris

I’ve done some reading about it to learn more about treatment.  This is not something I dealt with in all the years I worked and meds have changed so much in the time since I left nursing.  I just assumed the Benadryl was given prior to the Cogentin in case he had an allergic reaction to a drug he had never taken.  But, in fact it’s used as a treatment and to help diagnose dystonic reaction.

Chris has a comprehensive order sheet from his primary doc that has benadryl listed as a prn (as needed) medication.  Because he’s still kind of apprehensive about all this and I felt he might benefit from the sedation effects of the Benadryl tonight,  I gave him a dose  before I left him at his house.  I think it will help him rest well and it certainly won’t hurt anything.

Tomorrow, I’ll call his counselor’s office and ask for an appointment scheduled for next week with the psychiatrist to be moved up to this week or for him to at least see the nurse practitioner.  He won’t have enough Cogentin to last until the day of his appointment next week and I don’t want him to run out.  He may need to take this medication for a few months.

This type of dystonia is a result of an imbalance of 2 chemicals in the brain….dopamine and acetylcholine.    Some medications cause that imbalance and that’s what happened with Chris.  When there isn’t enough dopamine, dystonic effects appear.  They’re part of a group called extrapyramidal symptoms.   You will see these behaviors in patients with Parkinson’s disease.  I’m not going to include all the links to these things but it makes for very interesting reading if you like to do Google searches.

Risperdal is used for schizophrenia and bi-polar patients.  Chris is neither but it was given to him after some behavior issues.  After this episode with Chris, it’s certainly easy to see why patients stop taking their meds.  These side effects are horrible.

Anyway, we picked him up this afternoon and went to dinner and then to Target so he could use the rest of a gift card he got for Christmas.  He likes Rick Riordan’s books so he got one of those.  I would rather he wait until books come out in paperback or check them out of the library, but he wanted this particular book and it’s in hardback only right now.

We had a nice time together and took him home to Annie & Deanna who are 2 of his caregivers.  We are so fortunate to have such qualified and compassionate ladies caring for our son.

He didn’t cry last night when I took him home nor did he cry tonight when we left.  It makes me wonder if that behavior was due to the Risperdal also.

I want to thank all of you for your kind thoughts and comments about Chris and especially for your prayers for us.  He is truly a special person.

SherylSigRedFinal2

Advertisements
Previous Post
Leave a comment

14 Comments

  1. Aunt Too

     /  January 7, 2013

    Tell him his Aunt Too loves him and I’m glad to hear he’s feeling better. I want put on Amantdine for a viral infection and my legs started going crazy. I had to hold them still they were jerking so bad. Found out one of the side effects was a Parkinson’s shuffle. No more of that med for me. Never ever!!! A soon as it got out of my system I was back to normal

    Reply
    • I saw “Aunt Too” and thought it had to be you. Lol. He’s so much better. I forgot to tell him your message tonight but I’ll make sure I tell him tomorrow. There will be no more Risperdal for Chris….that’s for sure!

      Reply
  2. Thank God he has a loving Mama and a loving God.

    Reply
  3. Nancy Angerer

     /  January 7, 2013

    I am so thankful that he is doing better and that he has such good care givers. Also thankful that he has you for a mom.

    Reply
  4. Michele

     /  January 7, 2013

    Many prayers and good thoughts to you, Chris and your family…and that the docs get his meds fixed and he responds well….Michele

    Reply
  5. I am glad he is doing better! It is so hard to be a Mom some days!! He is lucky to have such caring and proactive people in his life.

    Reply
  6. Jean in MN

     /  January 7, 2013

    I’ve been holding you, Chris and his care team up in prayer since I saw your post Saturday night. So thankful to hear that he is improving!

    Reply
  7. Diane

     /  January 7, 2013

    Chris is a special person because he has two loving kind parents! Pleasure to know you and look forward to meeting Chris Diane Holden Sew Creative Windows

    ________________________________

    Reply
  8. So glad to hear he’s doing better…..however, we will continue to lift you guys in prayer…you tell Chris to enjoy that new book! …and you girl….find something fun to do if its just a long needed nap!

    Reply
  9. Maureen Keane

     /  January 7, 2013

    Chris is in our prayers, give him a special hug from me, do take care of yourself Sheryl, loved the NYE Mystery Quilt. Thank You
    Fond wishes to your family
    Maureen
    Down Under in Hot Australia

    Reply
  10. Nancy Bell

     /  January 7, 2013

    I’m so glad to hear that Chris is doing better. I will continue to keep ya’ll in my prayers.

    Reply
  11. Lisa

     /  January 7, 2013

    Great to hear that Chris is feeling better. There is no greater worry than that of a Mother for her child.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

  • More Than Four Walls

  • Follow Me on Pinterest

  • Free Motion Quilting Project

  • Thread Talk

  • Dream, Design, Create with EQ7